Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Albuquerque, NM

July 29, 2000Bernalillo County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 29, 2000, 8:13 PM MDT for Bernalillo County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2000, 8:13 PM MDT (02:13 UTC)
Expired
Jul 29, 2000, 9:00 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bernalillo County, NM

The radar

The Albuquerque radar (KABX), 49 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 300214
SVRABQ
NMC001-300300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO
 
* UNTIL 900 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF EDGEWOOD...OR ABOUT 10   
  MILES EAST OF SANDIA HEIGHTS...MOVING SOUTH AT 20 MPH. WIND GUSTS 
  IN EXCESS OF 60 MPH ARE LIKELY.

* THE SEVERE THUNDERSTORM WILL BE...
  8 MILES WEST OF EDGEWOOD AT 835 PM MDT

THIS IS A DANGEROUS STORM. PREPARSE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3529 10620 3529 10642 3475 10648 3475 10615

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 29, 3:25 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SAT JUL 29 2000

BIG PICTURE SHOWS UPPER HIGH CENTER CONTINUING TO MOVE TOWARDS UTAH
AND UPPER LOW IN MIDWEST RETROGRADING A BIT SOUTHWEST. RESULT IS A
NORTH TO NORTHEAST STEERING FLOW OVER THE FORECAST AREA THROUGH
MONDAY. THE COMBINATION OF SOME 500MB COOLING AS THE HIGH CENTER
MOVES FURTHER AWAY AND WEAK VORT MAXES ROTATING AROUND THE HIGH
SHOULD CONTINUE A TREND TOWARDS INCREASED AFTERNOON AND EARLY
NIGHTTIME CONVECTION. EASTERN PLAINS WILL BE A CHALLENGE AS UPPER
FLOW WILL KEEP STORMS AWAY AND WILL REQUIRE SOME SURFACE FEATURE FOR
A KICKER. OVERALL...ISOLATED STORMS AT BEST EASTERN PLAINS OVER THE
NEXT SEVERAL DAYS, BUT SOME DAYS WILL BE STORM FREE. BELIEVE SUNDAY
WILL BE ONE OF THOSE DAYS...AS WEAK BOUNDARY OUT THERE NOW SHOULD
MOVE FURTHER WEST TONIGHT AND REMOVE SURFACE BASED KICKER. FOR THE
CENTRAL AND WEST...PRECIP CHANCES WILL BE ALMOST ENTIRELY DEPENDENT
ON STEERING FLOW. LIKE LAST NIGHT...THINK CONVECTION WILL CONTINUE
WELL INTO THE EVENING IN A SWATH FROM THE NORTH-CENTRAL TO THE
SOUTHWEST MOUNTAINS, WITH MCS TYPE DEVELOPMENT POSSIBLE OVER THE
SOUTHWEST. WILL THEREFORE INCLUDE MENTION OF LOCALLY HEAVY RAINFALL
THERE PER EARLIER COORD WITH EPZ. WILL MENTION GUSTY EAST WINDS
THROUGH CENTRAL MTNS. AGAIN TONIGHT WITH COMBO OF WEAK SURFACE
FEATURE AND OUTFLOW FROM STORMS MOVING SOUTH OFF THE SANGRE DE CRISTO
MOUNTAINS. WON'T MESS MUCH FWC TEMPS AND WILL ADJUST POPS TO FAVOR
MOSTLY OROGRAPHICS.

EXTENDED...UPPER HIGH OVER GREAT BASIN FORECAST TO DEVELOP MORE W-E
RIDGE AXIS AS IT DRIFTS SOUTHEAST IN RESPONSE TO SYSTEM MOVING INTO
PACIFIC NORTHWEST. OVERALL...NOT ANY BIG CHANGES EXCEPT PERHAPS TO
HAVE EVEN MORE OF AN EASTERLY COMPONENT TO THE STEERING FLOW. CAN/T
RULE OUT ISOLATED CONVECTION IN THE EAST WITH ANY WEAK FRONTS OR
OUTFLOW BOUNDARIES THAT MAY BE AROUND. 42

ABQ BB 065/091 065/091 064 42312
SAF BB 057/086 057/086 056 42223
TCC AA 060/086 063/091 062 42100

.ABQ...NONE.

CSM

In the hours before

Local storm report, Jul 29, 6:18 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
618 PM MDT SAT JUL 29 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    ALBUQUERQUE               NM   1.00 INCH HAIL
07/29/00   BERNALILLO                     CO-OP OBSERVER REPORTED
                                          REPORTED AT TRAMWAY
                                          AND MONTGOMERY4

KMV
Local storm report, Jul 29, 6:29 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
629 PM MDT SAT JUL 29 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 E MORIARTY              NM
07/29/00   TORRANCE                       LAW ENFORCEMENT REPORTED
                                          .5 INCH HAIL 6 INCHES DEEP

0315 PM    MORIARTY                  NM   WIND DAMAGE
07/29/00   TORRANCE                       TREE BLOWN DOWN IN TSTM
                                          WIND GUST

0417 PM    ALBUQUERQUE               NM   .75 INCH HAIL
07/29/00   BERNALILLO                     TRAINED SPOTTER REPORTED
                                          REPORTED AT TRAMWAY
                                          AND COPPER

KMV
Local storm report, Jul 29, 6:41 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
641 PM MDT SAT JUL 29 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    21 E GRANTS               NM   1.00 INCH HAIL
07/29/00   CIBOLA                         ACOMA PUEBLO EMS REPORTED
                                          HAIL 0.75 - 1.00 INCH
                                          IN DIAMETE%R ESTIMATED AT
                                          MILE MARKER 102 ON I-40.

KMV
Local storm report, Jul 29, 8:03 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
803 PM MDT SAT JUL 29 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SANTA FE                  NM   WIND DAMAGE
07/29/00   SANTA FE                       HAM RADIO REPORT OF 60 MPH
                                          WINDS ON THE SOUTH
                                          SIDE OF SANTA FE. TREE
                                          LIMBS DOWN. SFE WX OB
                                          REPORTED GUST OF 47
                                          KT. ONE TREE BLOWN OVER.
                                          SEEVERAL REPORTS OF
                                          WIND DAMAGE.

KMV

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:16 PM MDTSevere Thunderstorm WarningABQCibola44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.